Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS State College, PA

June 4, 2002McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 4, 2002, 4:04 PM EDT for McKean County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 4:04 PM EDT (20:04 UTC)
Expired
Jun 4, 2002, 5:00 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Whole counties

County McKean County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:20 PM EDTThunderstorm Wind 50 EBradford, PATrees were down in Bradford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 042004
SVRCTP
PAC083-042100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN PENNSYLVANIA

* UNTIL 500 PM EDT.

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF LUDLOW...OR 9 MILES SOUTHEAST
  OF WARREN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUDLOW AT 415 PM.
  WETMORE AT 425 PM.
  KANE AT 430 PM.
  WESTLINE AT 435 PM.
  KINZUA BRIDGE SP AT 500 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
IN EXCESS OF 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES 
AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO 
POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS 
INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:55 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 4, 2:55 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
255 PM EDT TUE JUN 4 2002

WARM FRONT BEGINNING TO NUDGE NE ACROSS SW PORTION OF CWA...AND IS
PROVIDING THE FOCUS FOR SOME TSTM DEVELOPMENT. WIND FIELDS ALOFT NOT
TERRIBLY STRONG YET...BUT WILL GRADUALLY STRENGTHEN AFTER SUNSET.
VERY SHARP DEWPT GRADIENT NOTED...WITH U 50S ON N SIDE OF
BOUNDARY...AND L 70S ON S SIDE. THINK TSTMS WL CONTINUE TO DEVELOP
AND INCREASE IN AREAL COVERAGE THROUGH DUSK...AND ACTUALLY SHOULD
CONT SEVERAL HOURS AFTER DUSK. PERHAPS AN MCS TO DEAL WITH...AS HAS
HAPPENED LAST FEW NIGHTS ALONG/JUST N OF WARM FRONT. PWAT INCS TO IN
EXCESS OF 1.5 IN LATER TONIGHT...INDICATING POTENTIAL FOR HEAVY RAIN
WITH ANY TSTMS. ALSO WITH INCREASING MID LEVEL WIND FIELDS...WL ADD
MENTION OF STRONG GUSTY WINDS.

ACTIVITY SHOULD WANE AFTER MIDNIGHT...ALLOWING PATCHES OF FOG TO
FORM IN VERY MOIST AIRMASS.

ON WED...AS MID LEVEL WINDS STRENGTHEN FURTHER...SEVERE WEATHER
POTENTIAL INCS ACROSS THE CWA. INSTABILITY ABUNDANT...AND WITH FRONT
APPROACHING FROM NW...WOULD EXPECT BROEKN LINES OF TSTMS ACROSS
NW AND CENTRAL TO FORM DURING THE LATE AFTERNOON...AND REACHING SE
PORTIONS AROUND OR JUST AFTER 00Z. FRONT A BIT SLOWER ON RECENT
MODEL RUNS...SO WL MAINTAIN SHOWER AND TSTM THREAT INTO WED NIGHT
ACROSS THE CWA.

FOR THU...FRONT SLOWLY EXITS SE...BUT MID/UPPER LEVEL TROUGH HANGS
BACK TO OUR W FOR THE FIRST PART OF THE DAY. ETA KEEP SHOWERS IN THE
VICINITY THROUGH AT LEAST EARLY AFTERNOON...WITH AVN LINGERING
PRECIP JUST THROUGH MID MORNING. FOR NOW...WL TAKE COMPROMISE WITH
AROUND MIDDAY MOST ZONES...AND THROUGH EARLY AFTERNOON FAR SE.

HIGH PRESSURE THEN MOVES IN FOR THU NIGHT INTO SAT...WITH MOSTLY
CLEAR SKIES AND TEMPERATURES AVERAGING NEAR OR A BIT ABOVE SEASONAL
LEVELS. NEXT WEATHER MAKER IS SLOW MOVING FRONT APPROACHING FROM W
FOR LATE MON INTO TUE.

KL

In the hours before

Special weather statement, Jun 4, 11:20 AM EDT, 4 hours 44 minutes before
PAZ004-010-017>019-024>026-033>036-050015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT TUE JUN 4 2002

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL AND WESTERN PENNSYLVANIA...

A WARM FRONT LOCATED JUST TO THE SOUTHWEST OF PENNSYLVANIA LATE THIS
MORNING WILL DRIFT NORTHEAST AND EXTEND FROM NEAR BRADFORD TO
ALTOONA BY LATE THIS AFTERNOON.

VERY WARM AND HUMID AIR WILL COMBINE WITH SOME CLEARING TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS NEAR...AND TO THE WEST OF THE WARM
FRONT DURING THE MID TO LATE AFTERNOON HOURS.

THE PRIMARY DAMAGE THREAT FROM THE STORMS WILL BE IN THE FORM OF
LOCALIZED STRAIGHT LINE...DOWNBURST WINDS AND HAIL.

THE THUNDERSTORMS WILL DIMINISH IN INTENSITY LATER THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. SKYWARN SPOTTERS MAY BE ACTIVATED THIS
AFTERNOON. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW
ENFORCEMENT OR EMERGENCY OPERATIONS CENTER...AND ASK THAT THE
INFORMATION BE RELAYED TO THE NEAREST NATIONAL WEATHER SERVICE
OFFICE.

KL

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 4, 11:50 AM EDT, 4 hours 14 minutes before
PAZ004-005-010-011-017>019-024>026-033>036-042245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1150 AM EDT TUE JUN 4 2002

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL AND WESTERN PENNSYLVANIA...

A WARM FRONT LOCATED JUST TO THE SOUTHWEST OF PENNSYLVANIA LATE THIS
MORNING WILL DRIFT NORTHEAST AND EXTEND FROM NEAR BRADFORD TO
ALTOONA BY LATE THIS AFTERNOON.

VERY WARM AND HUMID AIR WILL COMBINE WITH SOME CLEARING TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS NEAR...AND TO THE WEST OF THE WARM
FRONT DURING THE MID TO LATE AFTERNOON HOURS.

THE PRIMARY DAMAGE THREAT FROM THE STORMS WILL BE IN THE FORM OF
LOCALIZED STRAIGHT LINE...DOWNBURST WINDS AND HAIL.

THE THUNDERSTORMS WILL DIMINISH IN INTENSITY LATER THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. SKYWARN SPOTTERS MAY BE ACTIVATED THIS
AFTERNOON. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW
ENFORCEMENT OR EMERGENCY OPERATIONS CENTER...AND ASK THAT THE
INFORMATION BE RELAYED TO THE NEAREST NATIONAL WEATHER SERVICE
OFFICE.

KL

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:27 PM EDTSevere Thunderstorm WarningCTPWarren63 min
Jun 4, 4:31 PM EDTSevere Thunderstorm WarningCTPElk59 min
Jun 4, 5:34 PM EDTSevere Thunderstorm WarningCTPClearfield56 min
Jun 4, 5:44 PM EDTSevere Thunderstorm WarningCTPMcKean61 min
Jun 4, 6:22 PM EDTTornado WarningCTPClearfield23 min
Jun 4, 6:44 PM EDTSevere Thunderstorm WarningCTPClearfield46 min
Jun 4, 7:04 PM EDTSevere Thunderstorm WarningCTPCentre56 min
Jun 4, 7:50 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Mifflin55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.